New York, 2004Flood in New York, July 28 to 29, 2004
July 28 to 29, 2004 · NWS BGM · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 28, 7:35 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 28, 7:35 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
835 PM EDT WED JUL 28 2004
.UPDATE...
LINE OF CONVECTION ASSCD WITH THE UPR LOW/VORT LOBE HAS EXITED THE
BGM FCST AREA. ONE CELL WHICH TRACKED FROM SRN MADISON INTO NRN
OTSEGO CAUSED SOME FLASH FLOODING AND PRODUCED PEA SIZED HAIL, OTRW
MAINLY MINOR HYDRO PRBLMS. A FEW STRAY -SHRA HAVE DVLPD OVER STEUBEN
AND YATES COUNTIES BUT XPCT THIS ACTIVITY TO REMAIN ISOLD OR WDLY
SCT. WILL CONTINUE WITH EITHER A 20 OR 30 POP FOR A -SHRA UNTIL
MDNGT. OTRW PC SKIES WITH FOG DVLPNG...SPCLY OVER THE TWIN TIERS.
MAY EXPAND THE RNG OR NUDGE UP THE OVRNGT MINS AS TDS REMAIN IN THE
L/M60S, OTRW NO CHGS OTHER THAN THE AFOREMENTIONED 1ST PD TWEEKS.
.SHORT TERM...(TONIGHT-FRI)
UPR LOW LIFTING NE WITH A BAND OF SHOWERS OVER THE WRN CWA MOVING E
AND NE. GRADUAL CLEARING OVERNIGHT WITH SOME FOG IN THE VALEEYS. A
DRIER WARMER DAY THURS. 5H RDG AND HI PRES OVER AREA. SW FLOW BEGINS
BRINGING CLOUDS BACK INTO AREA FRI WITH A CHANCE OF SHOWERS BY LATE
AFTERNOON. WENT WITH SLOWER SOLUTION OF THE GFS.
&&
.LONG TERM (SATURDAY-WEDNESDAY)...
ANOTHER UPPER TROUGH DEEPENS JUST TO OUR WEST...SETTING UP THE
REGION FOR A WET WEEKEND. THIS TROUGH FLATTENS OUT EARLY NEXT WEEK.
WEAK SHORT WAVES MOVE ACROSS THE REGION BUT ATMOS APPEARS TO BE
DRYING OUT AS MAIN MOISTURE AREA SLIDES OFF THE EAST COAST EARLY
NEXT WEEK. TEMPS CLOSER TO NORMAL FOR LATE JUL EARLY AUG OVER THE
PERIOD.
&&
AVIATION...
UPPER LOW PULLING LINE OF THUNDERSTORMS EASTWARD TOWARD NEW ENGLAND
ATTM. A FEW ROGUE SHOWERS CONTINUE TO POP WEST OF THE LINE...HOWEVER
THESE WILL DISSIPATE OVER NEXT FEW HOURS AS UPPER SUPPORT MOVES OUT.
IN ITS WAKE THERE IS AMPLE GROUND MOISTURE FROM SEVERAL DAYS OF
RAIN. WE EXPECT WIDESPREAD FOG TO DEVELOP OVERNIGHT. THIS FOG COULD
BE PARTICULARLY DENSE IN THE RIVER VALLEYS AND AT KELM. EXPECT VIS
RESTRICTIONS OF 1/4 MILE OR LESS TOWARD SUNRISE WITH VERTICAL VIS
RESTRICTIONS OF 100 FEET OR LESS. WINDS WILL BE LIGHT AND VARIABLE.
SOME MVFR AND IFR CONDITIONS ARE LIKELY AT OTHER TAF SITES. BGM
COULD DRIFT DOWN TO LIFR CONDITIONS BETWEEN 08Z AND 10Z...AND
PERHAPS AGAIN JUST AFTER SUNRISE WHEN FOG IS ANTICIPATED TO LIFT OUT
OF THE VALLEYS AND UP THE HILLS.
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
&&
SHORT TERM...WATSON
AVIATION...PADAVONA
Hazardous weather outlook, Jul 28, 2:50 AM EST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 AM EDT WED JUL 28 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-280936-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
350 AM EDT WED JUL 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. RAIN AMOUNTS ARE
NOT EXPECTED TO BE ENOUGH TO CAUSE SIGNIFICANT FLOODING.
THE SUSQUEHANNA RIVER AT WAVERLY IS EXPECTED TO CREST JUST ABOVE
FLOOD STAGE THIS MORNING DUE TO RAIN THE LAST TWO DAYS. FLOODING WILL
BE MINOR.
.DAYS TWO THROUGH SEVEN...
MORE RAIN IS EXPECTED SATURDAY AND SUNDAY. THIS RAIN COULD CAUSE
ADDITIONAL MINOR FLOODING.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
In the hours before
Special weather statement, Jul 28, 4:40 PM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT WED JUL 28 2004
NYZ046-282245-
OTSEGO NY-
540 PM EDT WED JUL 28 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS, SMALL HAIL AND VERY HEAVY
RAIN MOVING INTO THE AREA...
AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR COOPERSTOWN...OR
ABOUT 3 MILES NORTH OF BURLINGTON...MOVING EAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR...
EXETER CENTER AT 545 PM.
OAKSVILLE AT 555 PM.
RICHFIELD SPRINGS AND COOPERSTOWN AT 600 PM.
BOWERSTOWN AT 605 PM.
SPRINGFIELD AT 620 PM.
EAST SPRINGFIELD AT 625 PM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS UP TO AN INCH AND ONE HALF IN ONE HOUR ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING. WIND GUSTS OF 30 TO 40 MPH WILL ALSO ACCOMPANY
THE STORM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
** NAME ***
Local storm report, Jul 28, 6:48 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
748 PM EDT WED JUL 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD HAMILTON 42.82N 75.55W
07/28/2004 MADISON NY EMERGENCY MNGR
ROADS WASHED OUT. RT 12B TEMPORARILY CLOSED.
0550 PM FLASH FLOOD EXETER CENTER 42.78N 75.07W
07/28/2004 OTSEGO NY EMERGENCY MNGR
BRIDGE WASHED OUT. SEVERAL ROADS CLOSED ACROSS NORTHERN
SECTIONS OF THE COUNTY.
&&Flood, Chenango
- When
- July 28, 10:20 PM EST to July 29, 8:30 AM EST
- Where
- Chenango forecast zone
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.494, -75.612 (the zone’s center; the record gives no point)
The Chenango River at Sherburne exceeded its flood stage of 8 feet late on the 28th into the morning of the 29th. The river crested at 8.8 feet between 2:45 and 3 AM EST. Upstream of the gage rainfall totals were between 2.5 and 3.5 inches from the 26th into the morning of the 29th. 1 to 3 inches fell on the 27th followed by another 1 to 2 inches on the 28th into the 29th. This rain added to an already above normal month and above normal river flows.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, July 28 to 29, 20043 deaths · $25 million · 1.75 in hail · 18 events
- Rip Current in North Carolina, July 28, 20041 death · 1 event
- Flash Flooding and Lightning Strike in North Carolina, July 28, 2004$15,000 · 4 events
- Damaging Wind in Pennsylvania, July 28, 20041 injured · 56 kt wind · 1 event
- Flash Flood and Flooding in Kansas, July 28, 200470 kt wind · 5 events
- Flooding in Texas, July 28 to 30, 20044 events
- Flash Flooding in Texas, July 28, 20042 events
- Flash Flood and Hail in Colorado, July 28, 20041 in hail · 2 events
- Flash Flooding in Texas, July 28 to 29, 20042 events
- Flash Flooding in Kansas, July 28, 20042 events
- Flash Flooding in Arizona, July 28, 20042 events
- Flood in New Jersey, July 28, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415988.